Posted on February 7, 2013 at 6:17 PM
Updated yesterday at 6:21 PM
Meg Farris / Eyewitness News
If your child or teen or even college student gets flu or chicken pox, never use aspirin. Pediatricians say it can cause brain damage from Reye's syndrome.
"It is a devastating disease where they get fatty deposits in the brain and liver and these children can die. So its a terrible disease. Unfortunately, I've had the opportunity to see it a number of times and the outcome is always bad," said Dr. Wasserman.
But there's another problem Dr. Wasserman is seeing. Parents who already know not to give aspirin to a sick young person may not know that aspirin is hidden in many other over-the-counter products.
"I've seen several children and teen agers where the parents will come and say, 'I gave my child Alka-Seltzer in the hopes of diminishing the symptoms.' And I full well understand it, but unfortunately they're giving a medication which does have a risk, not a great risk, but the risk of the disease is so bad and so devastating you don't need to go there," explained Dr. Wasserman.
Products that have aspirin in them include Goody's, Alka-Seltzer to name a few. Sometimes it is listed as aspirin on the label but in the case of Pepto-Bismol, it is listed by one of it's chemical names.
That's why even if you give your child or teenager Pepto-Bismol, you need to make sure that it has "child" or "children's" on the label.
"As far as I'm concerned, anybody below age 20 years should not have aspirin at all when they're sick," warned Dr. Wasserman.